Maryland, 2018

Flood in Maryland, November 2 to 3, 2018

November 2 to 3, 2018 · NWS LWX · 1 event in 1 county or zone

A dynamic low pressure system tracked through the Mid-Atlantic states on the evening of November 2nd, producing a period of stratiform precipitation in the late afternoon, followed by a potent squall line during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A dynamic low pressure system tracked through the Mid-Atlantic states on the evening of November 2nd, producing a period of stratiform precipitation in the late afternoon, followed by a potent squall line during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 2, 8:12 PM EST, 53 minutes earlier.

Area forecast discussion, Nov 2, 8:12 PM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
912 PM EDT Fri Nov 2 2018

.SYNOPSIS...
A low pressure system will move along a stalled front across
the Mid-Atlantic coast tonight. High pressure will return
Saturday and Sunday. Another low pressure system could impact
the region Monday. Its associated cold front should pass through
our region Tuesday and Tuesday night. A second area of high
pressure will return for the middle and latter portions of next
week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Current observations indicate the front stretches from east of
Westminster to east of Charlottesville, with an area of low
pressure over northern Virginia. Squall line has developed along
the front in association with vigorous upper level forcing. A
swath of moderate rainfall preceded the squall line roughly west
of I-95. As a result, some rain totals are approaching or
exceeding 2 inches. Since individual elements are moving more
northeasterly as the front drifts eastward, there could be some
brief training which could result in flooding. At the moment,
flooding seems to be an isolated threat though with the heaviest
rain being transient.

Instability is very limited, and thus very little lightning is
expected. However, both deep and low level shear is strong,
which could result in bowing segments and notches. One such
segment has already moved through Carroll County. These segments
would have an enhanced chance of producing wind damage and
perhaps a brief tornado. Given this organized, further severe
potential could exist in this corridor in the northern CWA. The
southern end of the squall line has been weakening, but am a
little concerned for further convective enhancements toward
southern Maryland, which did not see earlier rainfall (higher
near- surface instability), as well as backed low level winds.
SHERB values are also maximized near this area. Elsewhere within
the line, wind gusts should be in the 30-40 mph range. The line
should be pushing east of the area by midnight, although
additional showers may develop along the slow-moving boundary.

The main upper trough isn't expected to pivot east and become
negatively-tilted until later tonight or early Saturday morning.
Therefore, the chance for showers will linger throughout the
night, although they will be much lighter in nature. There
could be a mix of rain and snow showers in the mountains
overnight, particularly above 3000 feet. Accumulations would be
light. At lower elevations, temperatures will drop into the 40s
to lower 50s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
The negatively-tilted trough will push to the east Saturday
morning. Shower activity will end around mid-morning Saturday.
A few rain or snow showers may linger for a couple hours beyond
that over the Allegheny Highlands, but should decrease steadily
after noon.

Saturday will likely be a breezy day as northwest winds and
mixing increase ahead of building high pressure approaching
from the Tennessee Valley. Gusts to around 30 mph are possible.
As the high center builds overhead, winds should become much
lighter Saturday night into Sunday. Temperatures will also be
noticeably cooler later Saturday into Sunday.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
A longwave upper-level trough will remain over the central CONUS
during this time and a couple of systems associated with the trough
will tap into southern stream moisture, impacting our area during
the early portion of next week.

On Monday, an area of surface low pressure will form along a frontal
boundary off the southeast coast. This area of low pressure will
either move up the eastern seaboard and through the area, bringing
the potential for some heavy rainfall, as depicted by the European
model. Or, the storm could take a more offshore track, as depicted
by the GFS and Canadian models, leaving us with much less
precipitation. Regardless, a cold front associated with another
surface low over the Great Lakes will move into the region from the
west, providing another chance for rain on Monday as well. Highs on
Monday will be in the upper 50s to near 60, thanks to a high
pressure anchored to the north, funneling cooler air into the region
at the surface. The key takeaway here, regardless of uncertainty, is
that it is likely to rain on Monday. However, the amount and exact
cause is still a bit unclear. Will be watching the trends in the
potential coastal low very closely, as this will be the main threat
for heavy rain on Monday, as the cold front appears to be fairly
weak.

On Tuesday, a much more potent piece of shortwave energy will swing
through the Ohio Valley, becoming negatively tilted throughout the
day. This will bring a much stronger surface low through the Great
Lakes on Tuesday. The cold front associated with this system will
also be stronger, bringing another period of likely showers. Ahead
of the front, southwesterly flow returns to the region, allowing for
temperatures to rebound into the upper 60s.

High pressure will return to the region in the wake of these systems
on Wednesday and remain anchored over the region through Thursday.
This will bring dry and seasonable conditions to the area once
again. Temperatures will be in the mid to upper 50s.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
A squall line has developing along a cold front and will
progress eastward this evening. IFR conditions are being
observed in heavy rain and low ceilings. Winds will also shift
to the west and gust to 30 knots or higher. After the squall
line, conditions will return to MVFR if not VFR. However, an
upper level trough could bring scattered showers later tonight.
Low confidence in further visibility restrictions preclude any
mention in the TAF. Just before daybreak winds will likely begin
increasing, with gusts of 20-30 kt possible through the morning
and midday hours. Skies will gradually clear through the day.

Mainly VFR expected Saturday night and Sunday with lighter winds
expected due to building high pressure.

On Monday, a combination of an approaching cold front from the west
and a potential coastal low pressure system will likely bring rain
to the area. Low clouds and fog along with times of rain and IFR
conditions are likely Monday through Monday night, and at least into
Tuesday morning. Low clouds could hang around for all of Tuesday as
well. More widespread showers are expected later Tuesday into
Tuesday night ahead of a cold front.

&&

.MARINE...
Small craft advisory conditions through Saturday evening,
although there is a lull occurring immediately ahead of an
approaching front this evening. The main story through this
evening will be a squall line crossing the waters which will
likely necessitate Special Marine Warnings. There may be a lull
in winds in its wake, before increasing again by daybreak
Saturday. In general 20-30 kt winds are expected Saturday,
although there could be a brief period of near-gale conditions
just after sunrise. Winds should diminish overnight Saturday
night into early Sunday as high pressure builds in from the
Tennessee Valley.

With a potential coastal low pressure system approaching from the
south Monday, some SCA criteria winds are possible, primarily in the
morning hours.

A cold front will approach later Tuesday before passing through
Tuesday night. Stronger winds are likely during this time and SCA
conditions are likely. A Gale Warning may be needed, but confidence
is low at this time since it is a southerly flow advecting warmer
air over relatively cooler waters. High pressure will approach the
waters during the middle portion of next week.

&&

.TIDES/COASTAL FLOODING...
A southerly flow will continue through this evening before
turning offshore overnight behind a cold front and departing low
pressure system.

Elevated water levels will continue through this evening.
Latest forecast has water levels in caution stages for
sensitive areas around times of high tide, which lines up with
the latest guidance as well. Minor flooding looks unlikely.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 6 AM to 6 PM EDT Saturday for ANZ530-
     531-535-536-538>540.
     Small Craft Advisory until 6 PM EDT Saturday for ANZ537-
     541>543.
     Small Craft Advisory until midnight EDT Saturday night for
     ANZ532>534.

&&

SYNOPSIS...ADS/KLW
NEAR TERM...ADS/KLW
SHORT TERM...KLW
LONG TERM...CJL
AVIATION...ADS/KLW/CJL
MARINE...ADS/KLW/CJL
TIDES/COASTAL FLOODING...KLW/ADS
Hazardous weather outlook, Nov 2, 4:03 AM EST, 17 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
503 AM EDT Fri Nov 2 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-030915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
503 AM EDT Fri Nov 2 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Showers and isolated thunderstorms may produce heavy rain
resulting in isolated instances of flooding late this afternoon
and this evening.

Brief wind gusts to near gale force may require Special Marine
Warnings over the waters late this afternoon and this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-030915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
503 AM EDT Fri Nov 2 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DHOF

In the hours before

Local storm report, Nov 2, 7:55 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
855 PM EDT FRI NOV 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     TSTM WND DMG     1 ESE MOUNT AIRY        39.37N  77.15W
11/02/2018                   CARROLL            MD   911 CALL CENTER

            NUMEROUS TREES DOWN. ROOF DAMAGE TO SEVERAL BUILDINGS.

&&

EVENT NUMBER LWX1802301

LFR
Local storm report, Nov 2, 8:06 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
906 PM EDT FRI NOV 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND GST     1 SW HAMPSTEAD          39.61N  76.88W
11/02/2018  M71 MPH          CARROLL            MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1802302

LFR
Local storm report, Nov 2, 8:29 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
929 PM EDT FRI NOV 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     MARINE TSTM WIND 1 S US CAPITOL          38.87N  77.01W
11/02/2018  M43 MPH          DISTRICT OF COLUMB DC   MESONET

&&

EVENT NUMBER LWX1802303

LFR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Carroll

When
November 2, 9:05 PM EST to November 3, 12:57 AM EST
Where
Carroll County, 1.33 mi NNW of Keymar to 1.22 mi NW of Keymar
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.616, -77.243

The stream gage on the Big Pipe Creek in Bruceville exceeded the 8 foot flood stage during the indicated period, flooding Keysville-Bruceville Road. The peak level of 9.54 feet was observed at 23:15 EST on November 2nd.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2018Every state in 2018This day in weather historyWarnings in Maryland, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795320.